MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN RELIAMAX; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN RELIAMAX; STAPLE, IMPLANTABLE
Model Number GIA6048RL
Medical Device Problem Codes Failure to Fire (2610); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during an open laparotomy with ileostomy procedure, the device did not fire.The black knob could not move ahead and when force was applied the black knob broke off.The surgeon then used another device loading to resolve the issue in order to complete the case.There was no patient injury.
 
Additional Manufacturer Narrative
Additional information: d8, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device and a photo were available for evaluation.Visual inspection noted the device was partially applied and engaged in interlock.The thumb pusher was disengaged and missing from the single use loading unit (sulu).It was reported that the device did not fire, and a component disengaged from the device.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.Partial firing condition can occur if the firing stroke is not complete and the firing knob is not fully retracted after firing, or if the instrument is applied against an excessive amount of tissue during the clinical application.Disengaged thumb piece condition can occur if an excessive upwards force is applied to the firing knob during disassembly, or if the knob is not fully rotated to one side prior to firing, causing detachment.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: the device should not be used on tissue such as liver or spleen where compressibility is such that closure of the instrument would be destructive.Tissue thickness should be carefully evaluated before firing any stapler.Refer to ""specification chart"" and the ""tissue compression requirements"" section of the stapler instruction for use.If the tissue cannot comfortably compress to the specified minimum requirement, or compresses to less than this requirement, the tissue may be too thick or too thin for the selected staple size.Do not rotate the firing knob during firing.Rotating the knob during firing may cause damage and possible device malfunction.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: d10, g4, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the instrument was partially applied and the thumb pusher was detached.The firing knob was re-attached and applied with no abnormalities.It was reported that the device did not fire and a component disengaged from the device.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.Partial firing condition can occur if the firing stroke was not completed and the firing knob was not fully retracted after firing or if the instrument was applied against an excessive amount of tissue during clinical application.Disengaged thumb piece condition can occur if an excessive upwards force was applied to the firing knob during disassembly, or if the knob was not fully rotated to one side prior to firing, causing detachment.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: the device should not be used on tissue such as liver or spleen where compressibility is such that closure of the instrument would be destructive.Tissue thickness should be carefully evaluated before firing any stapler.If the tissue cannot comfortably compress to the specified minimum requirement, or compresses to less than this requirement, the tissue may be too thick or too thin for the selected staple size.Do not rotate the firing knob during firing.Rotating the knob during firing may cause damage and possible device malfunction.If information is provided in the future, a supplemental report will be issued.

Brand Name
RELIAMAX
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key10323770
Report Number1219930-2020-03003
Device Sequence Number14317228
Product Code GDW
UDI-Device Identifier20884521168623
UDI-Public20884521168623
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K122781
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberGIA6048RL
Device Catalogue NumberGIA6048RL
Device Lot NumberN8L0609Y
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/16/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer11/05/2020
12/03/2020
Initial Report FDA Received Date07/24/2020
Supplement Report FDA Received Date11/06/2020
12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1